HELP Can you take Zoloft St John's Wort together???

Discussion in 'Fibromyalgia Main Forum' started by bunnyfluff, Apr 3, 2006.

  1. bunnyfluff

    bunnyfluff Member

    I have been wanting to try to take less AD because of the horrible weight gain, but I seem to crash emotionally if I am off them for long. So, I figured I could get down to a minimal dose of Zoloft (25 mg/day), and take St John's Wort with it, or possibly 5-HTP, but I have no idea if it is okay to take them together.

    Of course, the DR will not tell you it is okay. Does anyone here take them together?? I also take Topomax, which I am trying to cut back on. I am trying to figure out if 1/2 the reason I feel so awful is all of these meds I am pumping into my body every day.

    Thanks for any help.
    Bunny
  2. lbconstable

    lbconstable New Member

    Everything I've read says not to take either St. John's Wort or 5-HTP while taking antidepressants.

  3. Jeanne-in-Canada

    Jeanne-in-Canada New Member

    My a.d. is Wellbutrin though, it's not an SSRI like yours. Most info I see says not to take St. John's w/ other a.d.'s except under the supervision of a physician.

    My psych wasn't thrilled about it, but I did it anyway. I don't think St. John's fits into any of the little medical categories that the other a.d.'s do. They think it's an SSRI, but they've been wrong before,like thinking it was an MAOI.

    What I do, it space them well apart. I take wellbutrin in the day, as it's a stimulant and causes insomnia past supper. St. John's makes me sleepy when I first take it (over that now), so it's better to take near bedtime anyway. I took both near supper once, and felt really depressed and weepy, not sick in any way though, but taking them well apart are a great combo.


    Jeanne
  4. Shannonsparkles

    Shannonsparkles New Member

    The risk with mixing things, as I understand it (somebody correct me here if I'm wrong, important issue) is in serritonin levels getting too high. As in, taking things in combination with eachother may have more effect than taking one thing or the other. If your serritonin level gets too high, you get very very anxious, or worse.

    To be honest, in the past, if I were in your situation, I would have self-medicated and tried to figure it out on my own. I would have added St. John's Wort slowly, watched for adverse effects, until getting up to the dose listed on the bottle. If I got to feeling not depressed anymore, then I would start to cut back on the AD medication, carefully watching myself to see if I felt worse.

    A better way to stop using AD medication, a safer way, and a more effective way, is to get a good naturopath to walk you through this. They have more training than doctors do for treating depression without the use of drugs. A competant naturopath (ND) should be able to wean you off your meds and onto something else with fewer bumps and uncertainty - and more success.

    St. John's Wort might not be what you are needing. It's smarter, in the long run, to get a good naturopath to root out the cause of the depression and to choose effective treatments. Doctors have some drugs in their bag that cover the symptom of depression. Naturopaths are more into going after the cause. They are trained to be knowledgeable about alternative methods of health care. For example, a person's depression could be hormonal, adrenal-related, from lack of sleep, from poor nutrition, from allergies, from parasites, from defficiencies, from candida... Naturopaths know about this stuff, and MD's generally don't.

    Naturopaths can treat you using nutrition, vitamins, light therapy, massage, accupuncture, traditional Chinese medicine, ayurvedia, mind-body therapies, herbs, cleanses, and various forms of counselling, as well as the suppliments you mentioned, as they are needed. A skilled naturopath will take time to really listen to you, and take your needs into account.

    If you're going to treat depression without drugs, please don't try to go it alone. Depression is dangerous, and it's very hard to self-treat for. I'd feel better knowing that someone good was taking care of you. (( ))

    While you are looking for a nautopath, something that would be safe to mix with your usual AD is omega fish oil capsules. I take O3mega+Joy, 4 gelcaps. It's pharmaceutical quality and purity, and it's a food product, so it's quite safe. You may also consider SAM-e on your list of things to try, if you choose to self-treat. It works on mood quickly, so you should notice within a week, maybe sooner, if it's helpful for you.

    Be very careful to start on a low dose with anything you try, and take a few days to work up to the dosage listed on the label. Do as much research as you can before trying anyhing new. And keep a journal giving a number level to how you are feeling each day, so that you can keep track of your progress.

    A good multivitimin may help. B complex vitimins are helpful for many people, especially for stress. If you have a thyroid condition, consider taking a tablespoon of coconut oil a day, or spirulina. These are also food products that are fairly safe.

    Try to stay away from junk food if you can. A whole foods (natural, unprocessed food) diet is easier on your whole system. If you can sit in the sun for part of the day, that may lighten your mood too.

    Please write back in this thread. What do you think you will do? We're with you all the way!
    (((bunnyfluff))) Shannon
  5. bunnyfluff

    bunnyfluff Member

    I am going to try to cut back on the Zoloft and see what minimum dosage can be before I start to feel bad- I have plenty so I can always ramp up quickly if need be.

    I had been really low dose on the amitryptiline, and didn't like the weight gain. I was in remission and the Dr let me stop it, and I lost 14 lbs in about a month and felt pretty good, but then I crashed really, really bad!!

    I had horrible anxiety, cried all of the time, my pain went out of control and I felt like I wanted to cut myself. I never felt anything like that before. It was scary!!

    You know- I eat probably 1200 calories a day, and I am still gaining! That in itself is depressing!! I was always a perfect size 6, and I am not trying to get back there, but I can't go on like this either. In 2 years from now I'll weigh 200 lbs at this rate. It seems like these drugs hold on to fat like no other. It's just ridiculous.

    I do eat very healthy- BTW. I am Celiac, so most of what I eat I prepare from scratch. I make big batches of vegetable soup with brown rice to have for lunch- it's easy to heat up, and usually have a protein shake or yogurt with fruit & gluten free granola for breakfast. Maybe an apple or a piece of cheese for a snack. If regular people ate like this they would be stick thin!!!

    I stopped taking Vicodin. It seemed to be not helping much anymore, either. I think I am just in a funk where I am looking 30 years into the future, and I don't see me still being at this same place, taking these drugs, still hurting, still being tired. This is no way to live.
  6. Nakomis

    Nakomis New Member

    I read this and just about screamed "NOOOO!!!" :)

    St J Wort is a raw-form MAOI and carries the same risks and cautions as any MAOI. I've been involved in a campaign for several years to have it and a couple of other herbs removed from store shelves. Used correctly, they serve their purpose (I've studied "alternative" medicine since my late teens, and it's always been my first line of defence) but some herbs can be very dangerous, alone or in combination, and the buyer should at least be made aware of the risks, just as they would with any pharmaceutical preparation. St. John's Wort on it's own is dangerous; in combination, it has been known to be lethal.

    I'd recommend seeing a qualified natural health practitioner for anyone who wants to consider switching to alternatives. It can be costly, and a lot of trial and error is often involved before the right regimen is found, but many people manage entirely on natural therapies, which can include physical therapies.

    And just a final word of caution: any practitioner who tries to sell you a specific brand-name, one size fits all regimen isn't legit.